Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 149, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 31, 2020, 5:22 PM EDT for Alamance County, Guilford County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2020, 5:22 PM EDT (21:22 UTC)
- Expired
- Aug 31, 2020, 6:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alamance County, NC, Guilford County, NC
The radar
The Raleigh/Durham radar (KRAX), 99 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 608 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
429
WUUS52 KRAH 312122
SVRRAH
NCC001-081-312200-
/O.NEW.KRAH.SV.W.0149.200831T2122Z-200831T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
522 PM EDT Mon Aug 31 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northern Alamance County in central North Carolina...
Northeastern Guilford County in central North Carolina...
* Until 600 PM EDT.
* At 521 PM EDT, a severe thunderstorm was located over McLeansville,
or 8 miles east of Greensboro, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greensboro, Burlington, Graham, Mebane, McLeansville, Elon,
Gibsonville, Haw River, Swepsonville and Alamance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is rotating and may be capable of producing a
tornado. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3622 7932 3615 7926 3612 7926 3600 7932
3604 7977 3619 7976
TIME...MOT...LOC 2121Z 264DEG 24KT 3611 7969
HAIL...0.75IN
WIND...60MPH
$$
GIH2 follow-up statements
444
WWUS52 KRAH 312142
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
542 PM EDT Mon Aug 31 2020
NCC001-081-312200-
/O.CON.KRAH.SV.W.0149.000000T0000Z-200831T2200Z/
Alamance NC-Guilford NC-
542 PM EDT Mon Aug 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN ALAMANCE AND NORTHEASTERN GUILFORD COUNTIES...
At 541 PM EDT, a severe thunderstorm was located over McLeansville,
or 9 miles west of Burlington, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Burlington, Graham, McLeansville, Elon, Gibsonville, Haw River,
Swepsonville, Alamance, Lake Guilford Mackintosh Marina and Lake
Cammack Park & Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3621 7939 3614 7931 3607 7931 3601 7939
3603 7961 3603 7967 3619 7966
TIME...MOT...LOC 2141Z 263DEG 19KT 3612 7961
HAIL...0.75IN
WIND...60MPH
$$
GIH949
WWUS52 KRAH 312152
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
552 PM EDT Mon Aug 31 2020
NCC001-081-312202-
/O.EXP.KRAH.SV.W.0149.000000T0000Z-200831T2200Z/
Alamance NC-Guilford NC-
552 PM EDT Mon Aug 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALAMANCE AND
NORTHEASTERN GUILFORD COUNTIES WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm as it
crosses Alamance county.
LAT...LON 3621 7939 3614 7931 3607 7931 3601 7939
3603 7961 3603 7967 3619 7966
TIME...MOT...LOC 2152Z 264DEG 24KT 3613 7954
$$
GIHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:25 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 31, 3:25 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 325 PM EDT Mon Aug 31 2020 .SYNOPSIS... A series of upper level disturbances moving through the region will interact with very moist air and a pair of nearly stationary fronts extending across the Carolinas through Tuesday night. Meanwhile, an area of low pressure off the Carolina coast will remain offshore as it moves northeast away from the area Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 325 PM Monday... Flanked by a pair of quasi-stationary surface fronts; one just to our NE and the other just to our SW; an anomalously moist airmass, featuring PWATs of 2-2.25(1 to 2 S.D. above normal), will remain in place through Tuesday. While not as vigorous as the upper impulse that traversed the southern and central Appalachians earlier this morning, a weakly perturbed flow aloft will continue to support scattered to numerous showers and thunderstorms through the evening with the greatest coverage expected across the NC Piedmont. Nocturnal stabilization and convective overturning should lead to a gradual decrease in convective intensity and coverage overnight, but given the deep moisture in place, we could see some weak convection linger all night. Now that the vigorous impulse has lifted near the Mason-Dixon Line, the belt of enhanced shear 25 to 35 kts that we had sitting over our NW Piedmont have shifted off to the north as well. Thus, expect the severe threat for the remainder of the afternoon and evening to be generally isolated. Localized/isolated flooding threat, mainly in urban/poor drainage areas, will persist across the NC Piedmont as well. Lows tonight in the 70s. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 325 PM Monday... The area of low pressure currently SE of Wilmington, which the NHC is tracking closely for tropical development, will move NE near but will remain offshore of the NC coast Tuesday and Tuesday night. The low will drag the front that's currently south of the area into SE NC on Tuesday. Meanwhile, a wedge of weak high pressure will extend over the NW Piedmont on Tuesday. With a moist and moderately unstable airmass in place, the continued perturbed flow aloft will support scattered showers and storms area- wide Tuesday afternoon. Modest shear could support an isolated severe storm or two. Convection will diminish with nocturnal cooling. Highs Tuesday will range from lower 80s NW to near 90 SE. Lows 70 to 75. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 230 PM Monday... The sub-tropical ridge will extend into the Carolinas through Wednesday night as an upper level trough swings through the southern Plains. Meanwhile at the surface, a trough will remain in place over the Appalachians as a low moves through New England. High pressure over the Gulf and Bermuda high over the Atlantic will be in place on Wednesday and linger through Thursday. The extended forecast period hints at a possible change in the summertime pattern that has persisted over the region with more highly amplified troughs digging into the CONUS. A strong low pressure system will progress east across southern Canada Thursday and Friday with the upper trough and attendant cold front at the surface extending south into the northern Plains/MS Valley, surging east through Friday. As the cold front moves into the mid-Atlantic Friday/Saturday, the surface trough will shift east and south of the area while the upper trough remains over the Northeast and mid- Atlantic. The front will move into central NC from the north, advecting cooler, drier air into the area before lifting northward again Sunday/Monday. Medium-range models indicate cold Canadian high pressure surging southeast through the CONUS Sunday through Monday as an upper level shortwave swings through and amplifies the trough. However, the cold front and best CAA are not expected to make it into the mid-Atlantic. Temperatures will be slightly above normal and gradually moderating Wednesday through Friday, with highs in the upper 80s to low 90s and lows in the low to mid 70s. From Friday night through Monday, expect a decreasing temperature trend with highs in the low to mid 80s and lows in the mid to upper 60s by Saturday and Sunday. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 200 PM Monday... KINT and KGSO: Though ceilings could briefly lift to low-end VFR this afternoon, ceilings are expected to remain predominately IFR to MVFR this afternoon/early evening, before lowering to LIFR overnight, with areas of fog possible. IFR restrictions in heavy showers and thunderstorms will also be possible through the evening, before convection gradually weakens and dissipates overnight. The widespread LIFR to IFR ceilings will slowly lift to VFR during the early to mid afternoon with scattered showers and thunderstorms Tuesday afternoon. KRDU, KFAY, and KRWI: Low-end VFR ceilings are expected this afternoon with scattered showers and thunderstorms potentially lingering through the evening and early overnight hours, mainly at KRDU and KFAY. Additionally, widespread MVFR to IFR ceilings are expected to develop, with area of fog possible. Ceilings will gradually to MVFR and then VFR during the mid to late morning hours with scattered showers and thunderstorms expected across all of central NC. Outlook: Isolated to widely scattered diurnal rain chances are expected Wednesday through Thursday. A cold front moving into the area from the NW will bring widespread rain chances to the area on Friday. Additionally, the risk for sub-VFR restrictions in fog/stratus will be possible each morning. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...CBL LONG TERM...KC AVIATION...CBL
Hazardous weather outlook, Aug 31, 3:32 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 332 PM EDT Mon Aug 31 2020 NCZ011-027-028-042-043-078-089-011945- Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- 332 PM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices of 103 to 105 degrees are possible Wednesday, Thursday, and Friday. A heat advisory may be needed for portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-024>026-040-041-075>077-085-086-088-011945- Person-Granville-Vance-Warren-Orange-Durham-Franklin-Chatham-Wake- Moore-Lee-Harnett-Scotland-Hoke-Cumberland- 332 PM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Thunderstorms capable of producing locally damaging winds are possible through this evening. Additionally isolated heavy rainfall of 1 to 2 inches could result in flooding in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices greater than 100 degrees are possible Wednesday, Thursday, and Friday. A heat advisory may be needed for portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ021>023-038-039-073-074-083-084-011945- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson- Richmond- 332 PM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Thunderstorms capable of producing locally damaging winds and possibly an isolated tornado are possible through the evening. Additionally isolated heavy rainfall of 1 to 2 inches could result in flooding in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 31, 12:03 PM EDT, 5 hours 19 minutes before
Special Weather Statement National Weather Service Raleigh NC 1203 PM EDT Mon Aug 31 2020 NCZ073-074-083-084-311700- Stanly NC-Anson NC-Richmond NC-Montgomery NC- 1203 PM EDT Mon Aug 31 2020 ...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT EASTERN ANSON...SOUTHERN MONTGOMERY...CENTRAL RICHMOND AND SOUTHEASTERN STANLY COUNTIES UNTIL 100 PM EDT... At 1202 PM EDT, Doppler radar was tracking an area of showers and strong thunderstorms along a line extending from 10 miles northeast of Ansonville to near Wadesboro. Movement was east at 15 mph. Wind gusts up to 40 mph will be possible with these storms. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with these storms. Locations impacted include... Rockingham, Wadesboro, Troy, Hamlet, Biscoe, Ansonville, Mount Gilead, Ellerbe, Dobbins Heights and Candor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3540 7975 3491 7967 3483 8014 3529 8010 TIME...MOT...LOC 1602Z 247DEG 14KT 3524 8003 3492 8007 23
Local storm report, Aug 31, 12:55 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1255 PM EDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FLASH FLOOD 3 SE PLYLER 35.34N 80.25W
08/31/2020 STANLY NC 911 CALL CENTER
MULTIPLE FLOODED ROADWAYS WEST OF ALBEMARLE,
NC. SOME ROADWAYS INCLUDE, HIGHWAY 73 NEAR
HATLEY FARM ROAD, AND CANTON & RUTHERFORD
ROAD INTERSECTION.
&&
ASSpecial weather statement, Aug 31, 3:04 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
304 PM EDT Mon Aug 31 2020
NCZ038-312000-
Davidson NC-
304 PM EDT Mon Aug 31 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAVIDSON COUNTY UNTIL
400 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salisbury, moving east at 20 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Lexington, Thomasville, Linwood, Denton, Gordontown, High Rock Lake
Marina & Campground, High Rock Lake, High Rock Boat Dock Marina and
Welcome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3584 8048 3583 8046 3584 8045 3583 8043
3585 8042 3585 8039 3587 8040 3593 8005
3565 8006 3565 8030 3568 8033 3571 8032
3572 8033 3572 8038 3574 8046 3577 8045
3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 1903Z 262DEG 17KT 3574 8050
JDSpecial weather statement, Aug 31, 4:03 PM EDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Raleigh NC 403 PM EDT Mon Aug 31 2020 NCZ041-042-077-312100- Johnston NC-Harnett NC-Wake NC- 403 PM EDT Mon Aug 31 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...WAKE AND NORTHWESTERN JOHNSTON COUNTIES UNTIL 500 PM EDT... At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over Fuquay-Varina, or 12 miles south of Cary, moving north at 20 mph. Wind gusts up to 45 mph will be possible with this storm. Heavy rain and minor flooding will also be possible with this storm. Locations impacted include... Raleigh, Cary, Garner, Fuquay-Varina, Clayton, Angier, Apex, Holly Springs, Knightdale and Wendell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways. Drivers are urged to slow down and use extra caution to avoid hydroplaning. && LAT...LON 3544 7870 3558 7889 3600 7870 3579 7832 TIME...MOT...LOC 2001Z 202DEG 16KT 3559 7875 10
Special weather statement, Aug 31, 4:53 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
453 PM EDT Mon Aug 31 2020
NCZ008-026-041-312200-
Franklin NC-Wake NC-Granville NC-
453 PM EDT Mon Aug 31 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANVILLE...
NORTHEASTERN WAKE AND WESTERN FRANKLIN COUNTIES UNTIL 600 PM EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving northeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Raleigh, Creedmoor, Louisburg, Wake Forest, Franklinton, Bunn,
Knightdale, Rolesville, Youngsville and Falls Lake State Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways. Drivers are urged to slow down and use
extra caution to avoid hydroplaning.
&&
LAT...LON 3619 7855 3618 7850 3618 7849 3616 7846
3617 7844 3616 7842 3617 7841 3600 7815
3576 7851 3583 7869 3601 7870 3608 7873
3620 7868
TIME...MOT...LOC 2052Z 204DEG 21KT 3586 7861
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:28 AM EDT | Special Weather Statement | RAH | Davidson, Stanly | 62 min |
| Aug 31, 6:50 AM EDT | Special Weather Statement | RAH | Stanly | 40 min |
| Aug 31, 6:56 AM EDT | Severe Thunderstorm Warning | RAH | Stanly | 49 min |
| Aug 31, 8:09 AM EDT | Special Weather Statement | RAH | Stanly | 66 min |
| Aug 31, 9:02 AM EDT | Areal Flood Advisory | RAH | Stanly | 3 hr |
| Aug 31, 10:14 AM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| Aug 31, 10:31 AM EDT | Special Weather Statement | RAH | Montgomery | 59 min |
| Aug 31, 10:34 AM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 33 min |
| Aug 31, 10:51 AM EDT | Special Weather Statement | RAH | Anson | 54 min |
| Aug 31, 12:03 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Richmond | 57 min |
| Aug 31, 3:04 PM EDT | Special Weather Statement | RAH | Davidson | 56 min |
| Aug 31, 4:03 PM EDT | Special Weather Statement | RAH | Wake | 57 min |
| Aug 31, 4:14 PM EDT | Areal Flood Advisory | RAH | Davidson | 67 min |
| Aug 31, 4:53 PM EDT | Special Weather Statement | RAH | Franklin | 67 min |
| Aug 31, 4:57 PM EDT | Areal Flood Advisory | RAH | Guilford | 2 hr |
| Aug 31, 5:36 PM EDT | Special Weather Statement | RAH | Granville, Vance | 54 min |
| Aug 31, 5:57 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wake | 3 hr |
| Aug 31, 6:04 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 56 min |
| Aug 31, 6:22 PM EDT | Special Weather Statement | RAH | Johnston | 53 min |
| Aug 31, 6:24 PM EDT | Special Weather Statement | RAH | Vance, Warren | 51 min |
| Aug 31, 6:48 PM EDT | Flash Flood Warning | RAH | Alamance, Durham, Orange, Wake | 5 hr |
| Aug 31, 6:56 PM EDT | Flash Flood Warning | RAH | Harnett, Johnston, Wake | 5 hr |
| Aug 31, 7:49 PM EDT | Areal Flood Advisory | RAH | Granville, Person, Vance, Warren | 69 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.